Tennessee, 2013Damaging Wind in Tennessee, May 17, 2013
May 17, 2013 · NWS MRX · 1 event in 1 county or zone
A weak upper level trough moved across the Mid South generating isolated severe thunderstorms as it moved into a slightly unstable environment over East Central Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough moved across the Mid South generating isolated severe thunderstorms as it moved into a slightly unstable environment over East Central Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 17, 7:01 PM EST, 34 minutes earlier.
Area forecast discussion, May 17, 7:01 PM EST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT FRI MAY 17 2013
.AVIATION...
WIDELY SCATTERED THUNDERSTORMS THIS EVENING WILL GIVE WAY TO SOME
LIGHT TO PERHAPS MODERATE SHOWERS THIS EVENING AND OVERNIGHT MOVING
IN FROM THE WEST. THIS ACTIVITY SHOULD ARRIVE AT KCHA THIS EVENING
AND EVENTUALLY KTYS/KTRI LATER TONIGHT. LOW VFR TO MVFR CONDITIONS
ARE EXPECTED OVERNIGHT...BEFORE LIFTING AFTER SUNRISE. HOWEVER...
SCATTERED -SHRA WILL BE POSSIBLE FOR THE REMAINDER OF THE
PERIOD AS AN UPPER-TROUGH SWINGS THROUGH. HOWEVER...BASED ON
UNCERTAINTIES IN TIMING...HAVE OPTED TO GO WITH VCSH ATTM.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AMP
Hazardous weather outlook, May 17, 9:40 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT FRI MAY 17 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1040 AM EDT (940 AM CDT) FRI MAY 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT EASTWARD ACROSS
THE TENNESSEE RIVER VALLEY TODAY AND TONIGHT...PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG...WITH THE
MAIN CONCERNS BEING SMALL HAIL AND LOCALLY HEAVY RAINFALL. ALSO...
OCCASIONAL CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THE STRONGER
STORMS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THE BEST CHANCES FOR STRONGER STORMS WILL BE ON SATURDAY...SUNDAY...
AND WEDNESDAY...BUT FOR NOW...IT APPEARS THERE IS LITTLE THREAT FOR
ORGANIZED SEVERE STORMS DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE THREAT.
In the hours before
Special weather statement, May 17, 4:23 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT FRI MAY 17 2013
TNZ016-042-044-172215-
HAWKINS TN-NORTHWEST GREENE TN-WASHINGTON TN-
523 PM EDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...HAWKINS AND WASHINGTON
COUNTIES UNTIL 615 PM EDT...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCULUM...OR 6 MILES NORTHEAST OF
GREENEVILLE...MOVING NORTH AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BAILEYTON...
JEAROLDSTOWN AND FALL BRANCH.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 4:35 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT FRI MAY 17 2013
TNZ067-068-172215-
LOUDON TN-ROANE TN-
535 PM EDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND ROANE COUNTIES UNTIL
615 PM EDT...
AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF LOUDON...MOVING NORTH AT 20 MPH.
SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON...
ROCKWOOD...PAINT ROCK...FAIRVIEW...BRADBURY...HARRIMAN AND DEARMOND.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 5:12 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT FRI MAY 17 2013
TNZ016-017-042-044>046-172300-
HAWKINS TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-SULLIVAN TN-UNICOI
TN-WASHINGTON TN-
612 PM EDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...HAWKINS...
WASHINGTON...UNICOI AND SULLIVAN COUNTIES UNTIL 700 PM EDT...
AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS EXTENDING FROM AROUND 8 MILES
SOUTHEAST OF SURGOINSVILLE TO NEAR JOHNSON CITY...AND MOVING NORTH
AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KINGSPORT...GRAY...
COLONIAL HEIGHTS...WATAUGA...FALL BRANCH...SULLIVAN GARDENS...BLUFF
CITY...CHURCH HILL...TRI-CITY AIRPORT...MOUNT CARMEL...OKOLONA...
BLOUNTVILLE AND BLOOMINGDALE.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 5:53 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT FRI MAY 17 2013
TNZ016-017-VAZ005-006-008-172345-
HAWKINS TN-RUSSELL VA-SCOTT VA-SULLIVAN TN-WASHINGTON VA-
653 PM EDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL...WASHINGTON...
SCOTT...RUSSELL...EXTREME EASTERN HAWKINS AND SULLIVAN COUNTIES UNTIL
745 PM EDT...
AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSPORT...MOVING NORTH AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...BRISTOL
TN...BRISTOL VA...WEBER CITY...BLOOMINGDALE...BLOUNTVILLE...
HILTONS...FORT BLACKMORE...BENHAMS...NICKELSVILLE...DUNGANNON...
COLLINGWOOD AND HANSONVILLE.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 6:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT FRI MAY 17 2013
TNZ036-067>069-180015-
ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN-
749 PM EDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KNOX...ANDERSON...LOUDON
AND EXTREME EASTERN ROANE COUNTIES UNTIL 815 PM EDT...
AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LENOIR CITY...MOVING NORTH AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LENOIR CITY...OAK
RIDGE...FARRAGUT AND KARNS.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, May 17, 7:18 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 PM EDT FRI MAY 17 2013
TNZ036-069-180045-
ANDERSON TN-KNOX TN-
818 PM EDT FRI MAY 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
845 PM EDT...
AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARRAGUT...OR 7 MILES SOUTHEAST OF OAK
RIDGE...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OAK RIDGE...CLINTON
AND KARNS.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Thunderstorm Wind, Anderson
- When
- May 17, 7:35 PM EST
- Where
- Anderson County, 1.49 mi SSW of Frost Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.080, -84.290
Two trees were reported down near highway 61 between Oliver Springs and Clinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, May 17, 20131 death · 1 event
- Tornadoes and Hail in Texas, May 17, 2013$506,000 · EF1 · 19 events
- Hail and Damaging Wind in South Dakota, May 17, 2013$1.5 million · 1.75 in hail · 4 events
- Flood in Alaska, May 17, 2013$500,000 · 1 event
- Flash Flooding and Flood in Alabama, May 17 to 18, 20131 injured · $100,000 · 1 in hail · 14 events
- Hail in Wyoming, May 17, 2013$200,000 · 2.5 in hail · 4 events
- Tornadoes in Alabama, May 17, 2013$150,000 · EF0 · 2 events
- Lightning Strike in Louisiana, May 17, 2013$50,000 · 1 event
- Flash Flood and Hail in Wyoming, May 17, 2013$25,000 · 1 in hail · 6 events
- Flash Flood and Hail in Iowa, May 17, 2013$19,000 · 1.75 in hail · 10 events
- Tornadoes and Hail in Minnesota, May 17, 2013EF0 · 23 events
- Flash Flood and Hail in Mississippi, May 17 to 18, 2013$20,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446339.